Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
January 31, 2004

Daily Care

Question from Ringgold, Georgia, USA:

My 8 year old daughter takes insulin for Type 1 diabetes. Currently she is on a two shot a day regimen. Over the last couple of months, her average blood sugar stays between 200 and 450. She is currently taking the maxi um of insulin for her body weight (61 lbs), which is 3 units of Humalog and 8 units of NPH in the morning and 3 units of Humalog and 5 units of NPH at dinner time. It doesn't matter what she eats, she will shot up to 400 and her readings in the morning are always over 200. Can she have more NPH at night to get her reading back down to a normal reading? What can be done to get her readings during the day to a normal range?

Answer:

It sounds to me like it’s time for a basal bolus treatment: Lantus and rapid acting insulin — NovoLog or Humalog — at meals. Learn to count carbs and you will even likely need to split the Lantus. Five shots a day is a lot but I bet it helps. Ask your doctor.

LD
Additional comments from Jeff Hitchcock, CWD Founder and Editor:

You might also consider an insulin pump. Your daughter is not too young.

JSH